Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 13, 2020, 1:09 PM EST for 5 counties in South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 13, 2020, 1:09 PM EST (18:09 UTC)
- Expired
- Feb 13, 2020, 2:00 PM EST
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 13, 1:44 PM EST | TSTM WND DMG | 6 Ese Manning, SC | REPORTED POWER OUTAGE DUE TO TREES ON POWER LINE ALONG HIGHWAY 521 SOUTHEAST OF MANNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
685
WUUS52 KCAE 131809
SVRCAE
SCC017-027-061-075-085-131900-
/O.NEW.KCAE.SV.W.0039.200213T1809Z-200213T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
109 PM EST Thu Feb 13 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lee County in central South Carolina...
Southeastern Calhoun County in central South Carolina...
Clarendon County in central South Carolina...
Central Sumter County in central South Carolina...
East central Orangeburg County in central South Carolina...
* Until 200 PM EST.
* At 109 PM EST, severe thunderstorms were located along a line
extending from near Elliott to near Santee State Park, moving east
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sumter, Manning, South Sumter, Summerton, Elloree, Alcolu, Woods
Bay State Park, Santee State Park, Santee Cooper Regional Airport,
Turbeville, Mayesville, Pinewood, Lynchburg, Paxville, Poplar Creek
Landing, Rimini, Stumphole Landing, Brogdon, Low Falls Landing and
St. Paul.
This includes Interstate 95 between mile markers 99 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3347 8015 3351 8068 3413 8013
3409 8008 3408 8003 3402 7996 3400 7990
3398 7990 3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 1809Z 264DEG 33KT 3409 8010 3362 8055
HAIL...<.75IN
WIND...60MPH
$$
fwa2 follow-up statements
901
WWUS52 KCAE 131829
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
129 PM EST Thu Feb 13 2020
SCC017-061-075-131839-
/O.CAN.KCAE.SV.W.0039.000000T0000Z-200213T1900Z/
Lee SC-Calhoun SC-Orangeburg SC-
129 PM EST Thu Feb 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE...
SOUTHEASTERN CALHOUN AND EAST CENTRAL ORANGEBURG COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3347 8015 3351 8044 3385 8024
3402 7996 3400 7990 3398 7990 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 1829Z 264DEG 33KT 3411 7988 3364 8033
$$
SCC027-085-131900-
/O.CON.KCAE.SV.W.0039.000000T0000Z-200213T1900Z/
Clarendon SC-Sumter SC-
129 PM EST Thu Feb 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EST
FOR CLARENDON AND EAST CENTRAL SUMTER COUNTIES...
At 129 PM EST, severe thunderstorms were located along a line
extending from near Timmonsville to near Summerton, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manning, Summerton, Woods Bay State Park, Santee Cooper Regional
Airport, Alcolu, Turbeville, Gable, St. Paul, Davis Station, Shiloh,
Foreston and Brogdon.
This includes Interstate 95 between mile markers 102 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3347 8015 3351 8044 3385 8024
3402 7996 3400 7990 3398 7990 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 1829Z 264DEG 33KT 3411 7988 3364 8033
HAIL...<.75IN
WIND...60MPH
$$
fwa741
WWUS52 KCAE 131858
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
158 PM EST Thu Feb 13 2020
SCC027-085-131908-
/O.EXP.KCAE.SV.W.0039.000000T0000Z-200213T1900Z/
Clarendon SC-Sumter SC-
158 PM EST Thu Feb 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR CLARENDON AND EAST CENTRAL
SUMTER COUNTIES WILL EXPIRE AT 200 PM EST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds over Lake Marion are still possible with these thunderstorms.
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3347 8015 3351 8044 3385 8024
3402 7996 3400 7990 3398 7990 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 1858Z 264DEG 33KT 3414 7957 3367 8002
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 12:55 PM EST, 14 minutes earlier.
Area forecast discussion, Feb 13, 12:55 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1255 PM EST Thu Feb 13 2020
.SYNOPSIS...
A cold front will move through today. Dry and cooler high
pressure builds into the area tonight into the weekend.
Increased moisture early next week leading to more rain chances
through midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Line of convection continues to progress eastward across the
eastern Midlands and should shift out of the forecast area by
20Z. Isolated severe threat will continue along portions of the
line given strong low level wind fields and increasing, albeit
weak, instability. Light to moderate showers will then persist
behind the main convective line and ahead of the cold front for
several hours.
Gradient winds will diminish behind the main convective line,
but gusts could still be upwards of 20-25 kt. Expect these
breezy conditions to continue through mid-late afternoon. A Lake
Wind Advisory remains in effect for central and eastern portions
of the forecast area.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Drier and more seasonable conditions are expected for Friday and
Saturday as strong high pressure centered over the Midwest from
Canada ridges into the southeastern US. The coldest air associated
with this high will remain well to the north but high temperatures
will remain in the 50s for Friday with clear skies leading to
overnight lows dipping into the 20s and low 30s. The axis of this
ridge will shift to the leeward side of the Appalachians Saturday as
colder air makes it further south. Highs for Saturday are expected
to stay in the 40s in the northern Midlands and into the 50s
elsewhere. As the high moves off the Mid Atlantic coast Saturday
night, the flow pattern will shift southwesterly which will help to
moderate this airmass as well as allow some moisture to begin to
return.
Temperatures have cooled significantly behind the convective
line, generally into the lower and mid 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
PWATs recover to around .75 inches Sunday with an approaching
shortwave. With better moisture near the coast, showers will be more
likely to the east. Kept slight chance pops but low confidence for
Sunday and Sunday night.
Beyond Sunday, models have continued to show differing solutions
with the GFS favoring a more zonal flow pattern that would limit
the moisture that moves into the area. Meanwhile the ECMWF pumps
a significant amount of moisture in from the Gulf of Mexico
beginning early Tuesday which would lead to a better chance for
widespread showers. There has been a bit more consistency among
the ECMWF over the past few runs with agreement among many GEFS
members so kept in chance pops for most of the area Monday
night through Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A line of convection has shifted east of all terminals.
Lingering light to moderate showers should persist however
through mid-afternoon until the main cold front passes through
the terminals and shifts winds westerly. Wind gusts upwards of
20 kt are generally expected ahead of the cold front, then
diminish tonight while veering more northerly. VFR conditions
are expected to prevail at all terminals through 18Z Friday.
EXTENDED AVIATION OUTLOOK... No significant impacts to aviation
expected tonight through Saturday. Some questions about moisture
return and possible CIG restrictions late Saturday night and early
Sunday. Increasing moisture may provide late night and early
morning stratus/fog and a chance of showers Mon/Tue.
&&
.HYDROLOGY...
River levels falling at most river forecast points, though still
in flood at some locations. Please stay abreast of the latest
river stage forecasts on our webpage at weather.gov/cae.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 3 PM EST this afternoon for
GAZ063>065-077.
SC...Lake Wind Advisory until 3 PM EST this afternoon for SCZ016-
022-027-028-030.
Lake Wind Advisory until 5 PM EST this afternoon for SCZ029-
031-035>038-041.
&&Hazardous weather outlook, Feb 13, 7:01 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 701 AM EST Thu Feb 13 2020 GAZ063>065-077-SCZ016-022-027-028-030-141215- McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington- Richland-Aiken- 701 AM EST Thu Feb 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Isolated strong to severe thunderstorms are possible this afternoon as a cold front crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ040-SCZ018-020-021-025-026-115-116-141215- Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda- Northern Lancaster-Southern Lancaster- 701 AM EST Thu Feb 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Isolated strong to severe thunderstorms are possible this afternoon as a cold front crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ029-031-035>038-041-141215- Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 701 AM EST Thu Feb 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Isolated strong to severe thunderstorms are possible this afternoon as a cold front crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 13, 12:15 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
1215 PM EST Thu Feb 13 2020
SCZ016-131745-
Chesterfield SC-
1215 PM EST Thu Feb 13 2020
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 1245 PM EST....
At 1214 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or near Cheraw, moving
east at 65 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Society Hill, Patrick, McFarlan and Cheraw Fish
Hatchery.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3447 8008 3481 8001 3481 7994 3476 7993
3474 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 1714Z 263DEG 55KT 3464 7991
fwaLocal storm report, Feb 13, 12:22 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND GST 7 WNW EASTOVER 33.92N 80.80W
02/13/2020 M48 MPH RICHLAND SC ASOS
MCENTIRE JNGB ASOS REPORTED A 48 MPH WIND
GUST.
&&
DASpecial weather statement, Feb 13, 12:30 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
1230 PM EST Thu Feb 13 2020
GAZ077-SCZ027-028-031-035>038-041-131900-
Burke GA-Orangeburg SC-Lexington SC-Barnwell SC-Calhoun SC-
Bamberg SC-Clarendon SC-Sumter SC-Richland SC-
1230 PM EST Thu Feb 13 2020
...Strong Thunderstorms Will Impact Portions of eastern Burke...
Orangeburg...southeastern Lexington...eastern Barnwell...Calhoun...
Bamberg...Clarendon...southwestern Sumter and southeastern Richland
Counties Until 200 PM EST....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 1230 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sandy Run to 8
miles north of Blackville to near Plant Vogtle, moving east at 40
mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Orangeburg, Barnwell, Manning, Bamberg, Denmark, Brookdale,
Blackville, St. Matthews, Holly Hill, Branchville, Summerton, Bowman,
Elloree, Santee State Park, Orangeburg County Airport, Barnwell State
Park, Alcolu, Santee Cooper Regional Airport, Claflin College and
South Carolina State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 26 between mile markers 130 and 169.
Interstate 95 between mile markers 85 and 124.
LAT...LON 3353 8008 3345 8015 3345 8022 3330 8025
3327 8030 3326 8043 3333 8051 3313 8089
3306 8090 3310 8094 3303 8108 3312 8119
3311 8136 3315 8156 3376 8099 3377 7999
3372 7997
TIME...MOT...LOC 1730Z 260DEG 35KT 3377 8097 3348 8125 3319 8173
LCVLocal storm report, Feb 13, 12:51 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1251 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND DMG 2 WSW LEXINGTON 33.97N 81.26W
02/13/2020 LEXINGTON SC EMERGENCY MNGR
2 TREES DOWN, BLOCKING ROADWAY ON THE 400
BLOCK OF BARR ROAD. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Feb 13, 12:53 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1253 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TSTM WND GST 1 NNW CHERRYVALE 33.97N 80.47W
02/13/2020 M53 MPH SUMTER SC ASOS
SHAW AFB ASOS REPORTED A 53 MPH WIND GUST.
&&
DALocal storm report, Feb 13, 1:06 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
106 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST 3 NNW MULBERRY 33.99N 80.36W
02/13/2020 M45 MPH SUMTER SC AWOS
SUMTER MUNICIPAL AIRPOER AWOS REPORTED A 45
MPH WIND GUST.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 6:59 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 7 hr |
| Feb 13, 9:07 AM EST | Special Weather Statement | CAE | McCormick | 23 min |
| Feb 13, 9:29 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 46 min |
| Feb 13, 9:38 AM EST | Special Weather Statement | CAE | Newberry | 37 min |
| Feb 13, 9:54 AM EST | Special Weather Statement | CAE | Lancaster | 36 min |
| Feb 13, 10:15 AM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 45 min |
| Feb 13, 10:22 AM EST | Special Weather Statement | CAE | Fairfield, Saluda | 23 min |
| Feb 13, 11:06 AM EST | Special Weather Statement | CAE | Aiken, Saluda | 39 min |
| Feb 13, 11:08 AM EST | Special Weather Statement | CAE | Chesterfield | 52 min |
| Feb 13, 11:40 AM EST | Special Weather Statement | CAE | Aiken, Kershaw, Lexington, Richland | 50 min |
| Feb 13, 11:51 AM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lexington, Richland | 39 min |
| Feb 13, 12:15 PM EST | Special Weather Statement | CAE | Chesterfield | 30 min |
| Feb 13, 12:25 PM EST | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 50 min |
| Feb 13, 12:30 PM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 90 min |
| Feb 13, 2:16 PM EST | Special Weather Statement | CAE | Clarendon | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.